Texas, 2021Tornado and Dust Storm in Texas, March 22, 2021
March 22, 2021 · NWS LUB · 20 events in 11 counties and zones
A strong upper level storm system brought both severe weather and a haboob with strong winds to the region. This storm system moved eastward over central New Mexico on the afternoon of the 22nd bringing very strong lift overhead.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system brought both severe weather and a haboob with strong winds to the region. This storm system moved eastward over central New Mexico on the afternoon of the 22nd bringing very strong lift overhead. The lift encountered better moisture over the central South Plains bringing scattered showers and thunderstorms. Many locations received hail with the largest reported hail in Crosbyton (Crosby County) of quarter size. Scattered thunderstorms intensified into a line as they moved eastward during the afternoon hours also bringing severe wind gusts. Additional showers and thunderstorms developed underneath the center of the low in eastern New Mexico in the afternoon. Very dry surface air was present in eastern New Mexico which helped generate an intense outflow that raced from southeastern New Mexico across the southern South Plains and southern Rolling Plains. Wind gusts in excess of 70 mph lofted copious amounts of blowing dust and generated a haboob. The wall of dust dropped the visibility to near zero as it moved through.
High wind gusts from the Texas Tech University West Texas mesonet follow:
77 mph at Plains (Yoakum County),|76 mph at Slaton (Lubbock County), and Graham (Garza County),|74 mph at Sundown (Cochran County),|73 mph at Denver City (Yoakum County), and Brownfield (Terry County),|67 mph at Wolfforth (Lubbock County),|65 mph at Levelland (Hockley County),|61 mph at O'Donnell (Lynn County),|60 mph at Post (Garza County),|59 mph at New Home and Tahoka (Lynn County), and White River Lake (Crosby County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 22, 11:30 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 22, 11:30 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1230 PM CDT Mon Mar 22 2021
.AVIATION...
Thunderstorms currently affecting the KLBB terminal will persist
for another hour or so. Clearing skies were noted to the west of
the region in New Mexico and will make its way into KLBB and KPVW
this afternoon a little later than previously anticipated. As this
occurs, westerly winds will increase and may also lead to visby
restrictions due to BLDU. Thunderstorms are expected at KCDS in a
narrow window around 21-23Z or so before clearing out and an
increase in northwesterly winds.
&&
.PREV DISCUSSION... /issued 1154 AM CDT Mon Mar 22 2021/
UPDATE...
Only some minor tweaks were made to the forecast for this
afternoon. A large amount of strong lift was currently moving
overhead as seen on water vapor imagery. Precip chances were
increased area wide especially off the caprock and brought back
farther west. Chances for severe thunderstorms are still possible
mostly off the caprock this afternoon. Cloud cover has kept
temperatures cool today which may keep storms mostly elevated
so hail and wind will continue to be the main threats with storms
that do develop within stronger instability off the caprock.
Clearing in the west also looks to be delayed today but strong
winds and blowing dust is still expected once clouds clear out.
PREV DISCUSSION... /issued 316 AM CDT Mon Mar 22 2021/
SHORT TERM...
Another dynamic storm system will move across the southern High
Plains today. This storm is anchored by an upper level closed low
moving southeastward from southern Utah to northeastern Arizona
early this morning and is progged to be near Albuquerque at noon and
Amarillo at 7 PM. Mid-level warm advection and upper level
diffluence is resulting in an increase in radar reflectivity to the
west and southwest of Lubbock indicative of developing showers
aloft. These showers will spread eastward through the morning as the
lift and warm advection moves eastward. As the upper low approaches
the Panhandle this afternoon, a dryline will begin to push eastward
into the forecast area with the dryline expected to be near the
Caprock escarpment by mid-afternoon. Increasing low level
moisture on the south winds throughout the morning and early
afternoon and cooling mid-level temperatures will result in
increasing instability ahead of the dryline with scattered
thunderstorms likely to develop across the eastern counties.
Shear/instability combo would lead to the potential for supercell
development and associated severe threat. West of the dryline will
see quick drying and an increase in southwest to west winds into
Wind Advisory criteria for a good portion of the South Plains and
adjacent areas of the Rolling Plains along. To continue with the
dynamism of the system, the last piece of lift will combine with
wrapping around moisture to generate showers, possibly as far
south as Lubbock. Winds will be slow to diminish this evening,
although any precipitation should end no later than early evening
hours. Clearing skies and cold advection behind a Canadian cold
front will drop temperatures below seasonal average.
LONG TERM...
An active long wave pattern will lead to a second potent upper level
low rounding the base of a deepening trough across the southwest
CONUS and West Texas during the day Tuesday. The low will evolve
into an open wave as the trough continues to push south on
Wednesday. Pressure falls over the Big Bend area and southeast New
Mexico will pull a cold front south late Tuesday into early
Wednesday with rain expected along and behind the front through
early Thursday morning. Rain chances will be scattered and light
with limited thermal instability to produce any thunderstorms.
Temperatures will drop into the 50s and 60s for Wednesday and
Thursday. A third wave arrives Friday, passing our region to the
north as the stronger earlier systems pull the trough north.
Precipitation with the third wave will be north of our area but
temperatures will climb to around 70 for most of us as moderate
west- southwest surface winds spread across the region. The
pattern quiets for next weekend with nice Spring weather expected
attm.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ033>037-
039>043.
Wind Advisory until 10 PM CDT this evening for TXZ028>031-
033>037-039>043.
&&
01
Hazardous weather outlook, Mar 22, 11:47 AM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1247 PM CDT Mon Mar 22 2021
TXZ021>044-231800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1247 PM CDT Mon Mar 22 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
A dryline will push eastward to near the Caprock escarpment by mid-
afternoon as a strong storm system moves over the Texas Panhandle.
Low level moisture will stream northward in advance of the dryline
and will be sufficient for the development of thunderstorms to the
east of the dryline mainly between 2 PM and 7 PM. Some severe
thunderstorms with the potential to produce hail to 1.5 inches in
diameter and wind gusts to 65 mph will be possible generally east of
a Quitaque to Jayton line.
Strong winds and a dry air mass will move in behind the dryline this
afternoon. A Wind Advisory is in effect from 1 PM to 10 PM for the
southwestern and central South Plains for wind speeds of 25 to 35
mph. A Red Flag Warning is in effect from 1 PM to 8 PM for the
southwestern South Plains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Elevated fire weather conditions may develop across the region
Friday afternoon, otherwise the probability for widespread hazardous
weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
In the hours before
Special weather statement, Mar 22, 11:56 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1256 PM CDT Mon Mar 22 2021
TXZ035-221845-
Lubbock TX-
1256 PM CDT Mon Mar 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY UNTIL 145 PM
CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wolfforth, or 8 miles west of Lubbock, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Lubbock International Airport, Texas Tech University, Woodrow, Reese
Center, New Deal, Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3376 10208 3382 10184 3383 10157 3351 10156
3339 10204 3339 10207
TIME...MOT...LOC 1755Z 233DEG 30KT 3355 10203
SINCAVAGESpecial weather statement, Mar 22, 12:46 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Lubbock TX
146 PM CDT Mon Mar 22 2021
TXZ029-030-035-036-041-042-221945-
Floyd TX-Crosby TX-Lynn TX-Lubbock TX-Hale TX-Garza TX-
146 PM CDT Mon Mar 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LUBBOCK...EASTERN LYNN...
GARZA...SOUTHERN FLOYD...CROSBY AND SOUTHEASTERN HALE COUNTIES UNTIL
245 PM CDT...
At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Petersburg to 11 miles
southeast of O'donnell. Movement was northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Slaton, Post, Floydada, Crosbyton, Lake Alan Henry, White River Lake,
Idalou, Ralls, Petersburg, Lorenzo, Ransom Canyon, Kalgary,
Grassland, Cone, Dougherty, Justiceburg, Caprock, Southland and
Buffalo Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 10170 3383 10171 3411 10105 3297 10104
3296 10164
TIME...MOT...LOC 1845Z 241DEG 34KT 3379 10166 3289 10166
SINCAVAGEEvent by event
8 high wind, 7 dust storm, 2 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Garza
- When
- March 22, 12:51 PM CST to 12:53 PM CST
- Where
- Garza County, 5.43 mi SSW of Graham Chapel
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.081, -101.516
A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 1251 to 1253 CST. A peak wind gust of 76 mph was measured at 1251 CST.
Hail, Crosby
- When
- March 22, 1:13 PM CST
- Where
- Crosby County, Crosbyton
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -101.250
Crosby County law enforcement reported quarter size hail in the city of Crosbyton.
Thunderstorm Wind, Dickens
- When
- March 22, 1:43 PM CST
- Where
- Dickens County, Dickens
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -100.830
The Dickens County Sheriff's Office reported that a carport had been blown down in Dickens and a roof was blown off of a home.
Hail, Motley
- When
- March 22, 2:10 PM CST
- Where
- Motley County, 2.04 mi NNE of Summit
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.996, -100.614
High Wind, Yoakum
- When
- March 22, 2:45 PM CST to 4:45 PM CST
- Where
- Yoakum forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Dust Storm, Yoakum
- When
- March 22, 2:45 PM CST to 3:45 PM CST
- Where
- Yoakum forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
High Wind, Cochran
- When
- March 22, 3:10 PM CST to 3:55 PM CST
- Where
- Cochran forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Dust Storm, Cochran
- When
- March 22, 3:10 PM CST to 4:10 PM CST
- Where
- Cochran forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
High Wind, Terry
- When
- March 22, 3:26 PM CST to 5:37 PM CST
- Where
- Terry forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Dust Storm, Terry
- When
- March 22, 3:26 PM CST to 4:26 PM CST
- Where
- Terry forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
High Wind, Lynn
- When
- March 22, 3:51 PM CST to 5:45 PM CST
- Where
- Lynn forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Dust Storm, Lynn
- When
- March 22, 3:51 PM CST to 4:51 PM CST
- Where
- Lynn forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- March 22, 3:54 PM CST to 5:07 PM CST
- Where
- Lubbock forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Dust Storm, Lubbock
- When
- March 22, 3:54 PM CST to 4:54 PM CST
- Where
- Lubbock forecast zone
- Reported by
- NWS Employee
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
High Wind, Hockley
- When
- March 22, 4:04 PM CST to 4:14 PM CST
- Where
- Hockley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Dust Storm, Hockley
- When
- March 22, 4:04 PM CST to 5:04 PM CST
- Where
- Hockley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High Wind, Garza
- When
- March 22, 4:31 PM CST to 5:23 PM CST
- Where
- Garza forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Dust Storm, Garza
- When
- March 22, 4:31 PM CST to 5:31 PM CST
- Where
- Garza forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
High Wind, Crosby
- When
- March 22, 6:17 PM CST
- Where
- Crosby forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
Tornado, Cottle
- When
- March 22, 6:44 PM CST
- Where
- Cottle County, 4 mi S of Paducah
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.962, -100.300
A trained spotter recorded a video of a brief tornado south of Paducah along the leading edge of a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 22, 20211 death · 2 injured · 1 event
- Tornado and Hail in Texas, March 22 to 23, 2021$212,000 · EF1 · 28 events
- Dust Storm and Hail in Texas, March 22 to 24, 20212.75 in hail · 11 events
- Hail and Damaging Winds in Texas, March 22, 20211.5 in hail · 10 events
- High Wind in Texas, March 22, 202169 kt wind · 5 events
- Damaging Winds in New Mexico, March 22, 202170 kt wind · 2 events
- Heavy Rain in Hawaii, March 22 to 23, 20212 events
- Heavy Snow in Kansas, March 22, 20211 event
- High Wind in New Mexico, March 22, 202156 kt wind · 1 event
- Damaging Wind in Texas, March 22, 202163 kt wind · 1 event
- Hail in New Mexico, March 22, 20210.75 in hail · 1 event
- Damaging Wind in Oklahoma, March 22, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941082, 941080, 941084, 941085, 941088, 941099, 941089, 941101, 941091, 941100, 941092, 941104, 941093, 941103, 941090, 941102, 941094, 941105, 941095, 941086.